Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Midland/Odessa, TX

August 11, 2006Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 2006, 2:26 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 2:26 PM MDT (20:26 UTC)
Expired
Aug 11, 2006, 5:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 112027
FFWMAF
NMC025-112330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM MDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 530 PM MDT

* AT 221 PM MDT...THE PUBLIC REPORTED CURB DEEP WATER IN HOBBS WITH  
  RAIN CONTINUING OVER THE AREA.  THERE ARE SEVERAL THUNDERSTORMS    
  THROUGHOUT LEA COUNTY.  ONE NEAR HOBBS AND ANOTHER NEAR TATUM.     
  THESE AREAS RECEIVED RAIN YESTERDAY AND GROUND IS STILL            
  SATURATED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
  MCDONALD...LOVINGTON...KNOWLES...HUMBLE CITY...HOBBS...GLADIOLA...
  CROSSROADS...BUCKEYE AND BRONCO

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3204 10369 3201 10307 3357 10305 3357 10368

$$
1 follow-up statement
000 
WGUS74 KMAF 112212
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT FRI AUG 11 2006

NMC025-112330-
LEA-
411 PM MDT FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR LEA
COUNTY...

AT 407 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS IN HOBBS REPORTED 
THAT MOST AREAS OF FLASH FLOODING WERE UNDER CONTROL AT THIS TIME.  
HOWEVER...THUNDERSTORMS CONTINUE OVER THE AREA.  THEREFORE THE FLASH 
FLOOD WARNING WILL CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GLADIOLA...CROSSROADS...HOBBS...JAL...EUNICE...TATUM AND BRONCO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3204 10369 3201 10307 3357 10305 3357 10368

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:51 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 11, 1:51 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI AUG 11 2006

.SHORT TERM...
ABUNDANT LOW AND MID LEVEL MOISTURE WILL COMBINE WITH A SLOW
SOUTHWARD MOVING WEAK FRONTAL BOUNDARY...A SURFACE TROUGH OF LOW
PRESSURE ACROSS SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...AND SOME
LIFT PROVIDED BY A SOUTHWARD MOVING SHORTWAVE TO PRODUCE A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF SOUTHEAST NEW MEXICO AND A
GOOD PORTION OF WEST TEXAS THROUGH THIS EVENING. SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS THROUGH LATE THIS
AFTERNOON...AS A GOOD T/TD SPREADS EXIST AT THE SURFACE. LOCALLY
HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. WILL CARRY
30-40 PCT POPS GENERALLY NORTH OF A MARFA...PECOS...MIDLAND LINE
TONIGHT...WITH SLIGHT CHANCE POPS SOUTH OF THIS LINE. OTHERWISE...
MADE ONLY MINOR CHANGES TO THE PREVIOUS SET OF WIND...TD...AND MIN
TEMP GRIDS TONIGHT.

.LONG TERM...
SOME OF THE MOST DIFFICULT FORECASTS ARE THOSE WHERE YOU KNOW ITS
GOING TO RAIN...BUT IT IS DIFFICULT TO REALLY PINPOINT WHERE THAT
MAIN AREA OF CONVECTION WILL BE.  THAT IS THE CASE WITH THIS LONG
TERM FORECAST.

WITH LOW AND MID LEVEL MOISTURE BEING ABUNDANT AND MODERATE
INSTABILITIES IN PLACE...IT IS MORE A QUESTION OF WHERE THE BEST
LIFT WILL OCCUR.  BOTH THE GFS AND THE WRF PROG TODAYS WEAK FRONTAL
BOUNDARY TO WASH OUT GRADUALLY OVER THE PERMIAN BASIN ON
SATURDAY...AS A DEVELOPING SURFACE TROUGH ESTABLISHES ITSELF FROM
THE CENTRAL PLAINS INTO FAR WEST TEXAS.  WRF 925-850 MB MOISTURE
CONVERGENCE PROGS SUGGEST THAT THIS SURFACE TROUGH WILL SERVE AS THE
PRIMARY FOCUS FOR CONVECTION BY SUNDAY.

THIS TROUGH IS EXPECTED TO RETROGRADE SLIGHTLY WESTWARD ON MONDAY.
WHILE THE BEST RAIN CHANCES SHOULD ALSO SHIFT WESTWARD AS
WELL...THINGS ARE COMPLICATED BY ANOTHER FEATURE.

A TUTT LOW LOCATED JUST OFF THE LOWER TEXAS IS EXPECTED TO CONTINUE
TRACKING TOWARDS OUR CWA...FINALLY REACHING THE AREA EARLY MONDAY.
WHILE NO ADJUSTMENTS HAVE BEEN MADE TO THE CURRENT FORECAST...IF
THIS TREND CONTINUES...IT IS QUITE LIKELY THAT POPS WILL BE
SIGNIFICANTLY RAISED ACROSS THE ENTIRE AREA MONDAY AND TUESDAY.
HOWEVER...FOR NOW HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POP GRIDS
TO TRY TO BETTER PINPOINT EXPECTED CONVECTION THROUGH SUNDAY
NIGHT...AND HAVE KEPT MUCH OF THE DAY 4-7 FORECAST FOR THE MOST PART
UNCHANGED.

BASED ON EXPECTED WIND FIELDS...PRIMARY INDICATIONS ARE THAT
ABUNDANT MOISTURE WILL REMAIN IN PLACE THROUGH THE FORESEEABLE
FUTURE.  THUS...FEEL THAT PROGS OF SLIGHTLY HIGHER DEW POINTS AND
SLIGHTLY COOLER HIGH TEMPERATURES INTO NEXT WEEK LOOK REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  73  96 /  40  10  20  20
CARLSBAD NM                73  95  74  92 /  40  30  30  20
DRYDEN TX                  74  96  73  93 /  10  10  10  20
FORT STOCKTON TX           75  92  73  92 /  30  20  20  20
GUADALUPE PASS TX          71  90  67  86 /  30  30  30  20
HOBBS NM                   70  91  71  93 /  40  20  30  20
MARFA TX                   64  87  65  83 /  30  20  20  20
MIDLAND INTL AIRPORT TX    74  92  74  94 /  30  10  20  20
ODESSA TX                  75  91  74  93 /  30  20  20  20
WINK TX                    77  98  76  97 /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/03
Hazardous weather outlook, Aug 11, 2:08 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT FRI AUG 11 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
308 PM CDT FRI AUG 11 2006 /208 PM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON THROUGH TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND STRONG
WIND GUSTS IN EXCESS OF 50 MPH.

ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING IN
NATURE...WHICH MAY CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 12:14 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT FRI AUG 11 2006

NMZ029-033-111915-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
1214 PM MDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED NEAR LOVINGTON IN CENTRAL LEA
COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO
NEAR 50 MPH...IN ADDITION TO BRIEF HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND POSSIBLY SMALL HAIL.

PEOPLE IN AND NEAR THE COMMUNITY OF LOVINGTON IN CENTRAL LEA
COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEEK SAFE
SHELTER...LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 11, 1:12 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI AUG 11 2006

NMZ029-033-034-112000-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
112 PM MDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LEA COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROKEN LINE OF STRONG
THUNDERSTORMS DEVELOPING ACROSS LEA COUNTY. THE STRONGEST
THUNDERSTORMS WERE LOCATED ABOUT 13 MILES NORTHEAST OF TATUM...NEAR
TATUM AND MCDONALD...ABOUT 5 MILES SOUTH OF HOBBS...AND ABOUT 10
MILES WEST OF EUNICE AT 110 PM MDT. THESE STORMS ARE MOVING VERY
SLOWLY TO THE SOUTH AND SOUTHEAST AT 5 TO 10 MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS
IN EXCESS OF 50 MPH...LOCALLY HEAVY RAINS...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND POSSIBLY SMALL HAIL.

PEOPLE IN LEA COUNTY...INCLUDING THE CITIES OF HOBBS...LOVINGTON AND
TATUM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEEK SAFE
SHELTER WHEN THUNDERSTORMS APPROACH. MONITOR NOAA WEATHER RADIO FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:51 PM MDTSevere Thunderstorm WarningMAFLea54 min
Aug 11, 4:26 PM MDTSevere Thunderstorm WarningMAFEddy29 min
Aug 11, 4:47 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.